A levothyroxine overdose is signified by trouble breathing, collapse, and seizures. If you witness an overdose, call 911 immediately.
Hypothyroidism & Levothyroxine
Hypothyroidism is not talked about often, and many people live with this health issue for a while before they receive a diagnosis.
Levothyroxine is a hormone replacement medication that can help them lead a more normal and energetic life.
As stated by the University of Michigan, levothyroxine is also taken for the treatment of an enlarged thyroid, a condition that can occur because of cancer, surgery, radiation therapy, or hormone imbalance.
Even when taken as directed, it is possible to overdose on this medication. This could accidentally occur because it takes some time for doctors and patients to understand how much of the medication they need to replace the thyroid hormones the body no longer releases.
Levothyroxine is also often misused by people who have a healthy thyroid because they believe it will help them improve their energy levels and performance. Others may misuse it because they believe it will help them lose weight.
Is It Possible to Take Too Much Levothyroxine?
Some people are overmedicated for health issues relating to their thyroid. Reasons for overmedication can include:
- A mistake in the prescription dose
- Difficulties getting a person’s dosage needs just right
- Switching from one form of the medication to another (tablet to liquid, for example)
This could cause the body to absorb the different format faster, causing overmedication.
- Changes in a drug’s potency, which is common for people who take the generic form of levothyroxine
- Dietary changes that can cause the body to absorb levothyroxine differently
Harvard Medical School states that people with borderline symptoms of hypothyroidism may not actually need prescription medication.
They also recommend that patients and doctors work on more individualized plans instead of expecting thyroid hormone replacement to be a one-stop solution for everyone.
The prevalence of prescriptions for thyroid medication make it easy for someone to become overmedicated, and this adds to their risk of overdose.
- Treatment for mild hypothyroid issues increased because the medical threshold for normal thyroid range was lowered, which led to more testing for the problem.
- In 2006, 50 million prescriptions for thyroid medication were issued. By 2010, the number of prescriptions increased to 70 million.
- Prescribing medication for milder hypothyroid issues may cause people to experience negative side effects while not receiving as many benefits from the medication as people who have a more serious condition.
Other Causes of Overmedication
Some reasons for overmedication with thyroid medication are outside of the control of a doctor or patient.
- Post-pregnancy changes: Women need higher doses of levothyroxine during pregnancy. If it is not adjusted after having the baby, the dose might be too high for a woman’s post-pregnancy needs.
- Hashimoto’s disease. Some people who have Hashimoto’s disease go through times when their thyroid works harder, releasing more hormones on its own. In these cases, their naturally occurring thyroid hormones add to the effects of their medication.
- Supplements, hormone replacements, and other medications: Patients should always disclose supplements, birth control, and other medication to their doctor because they may interact with levothyroxine, causing it to be absorbed faster and increase the risk of overmedication or overdose.
- Some supplements marketed for increased energy, better metabolism, or “thyroid support” may cause a person to absorb their medication differently because they may have ingredients from animal sources that also stimulate a person’s thyroid.
- Birth control and hormone replacements for estrogen may make it harder for a person to absorb the active ingredients in their thyroid prescriptions. If a patient stops taking these, they may experience overmedication.
- Iodine-containing supplements can be an issue. Though other ingredients, such as kelp, seaweed, and Irish moss, also get in the way of absorption of thyroid medication, iodine is known to cause a person’s thyroid to become more active and should not be taken with levothyroxine.
Misuse of Levothyroxine and Possible Overdose
Unlike other drugs of abuse known to cause euphoria or other pleasurable effects, levothyroxine is often misused for more pragmatic reasons.
On September 2015, Sports Illustrated mentioned that anti-doping agencies in the United States and the United Kingdom lobbied for thyroid medications to be added to the list of banned substances by the World Anti-Doping Association.
Athletes who have thyroid issues can use levothyroxine to combat normal feelings of fatigue. Doping agencies in the U.S. and United Kingdom felt that healthy athletes might misuse thyroid hormone replacement medications to improve their stamina.
Hypothyroid and other thyroid complications often cause a person’s metabolism to slow down. When a person takes medication, they might lose weight as their metabolism normalizes.
As such, some healthy people may use levothyroxine for weight loss or obesity despite warnings against this from the University of Michigan.
MedlinePlus warns that people who take levothyroxine for weight loss despite having normal health subject themselves to toxic effects from this medication. The medication may not actually help a person lose weight.
Recognize Signs of An Overdose
Even when not overdosing, people may experience chest pain or a faster heartbeat that also requires quick medical attention.
Levothyroxine Overdose Symptoms Usually Consist Of the Following:
- Difficulty breathing
- Inability to wake
These symptoms require swift medical attention. Call 911.
Concrete Ways to Help
Calling 911 is the best first step to help someone with an overdose. MedlinePlus has additional recommendations.
- Locate the nearest emergency room.
- Notify the person’s regular doctor about this emergency.
- Search a person’s neck or wrist for any medical identification tags.
- Follow the 911 dispatcher’s instructions.
- Lay the person on their side, but do not move them.
- Stay with the patient until help arrives.
The Iowa State University Police Department says that people who call using a cellphone should not hang up during the call. Be prepared to provide your exact location, and you will probably be told to wait on the phone until help arrives.
Once at the hospital, any life-threatening issues will be treated first.